Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Swollen foot and radiating pain after knee replacement surgery. Done blood work

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1995
Answered : 1830 Questions
i had a knee replacement in Nov 2011, had a fall shortly after. once then and again now I am dealing with a severly swollen foot and radiating pain up to and including my buttox. Seems like the swelling is lasting longer than it did the first time which was over a year ago. My doctor did blood work, what else can I ask for? I had a DVT right after surgery however it was dissolved with medicine. What should I look at
Posted Fri, 25 Oct 2013 in General Health
Answered by Dr. Hari Charan Perigela 1 hour later
Brief Answer:
It could be lymphoedema

Detailed Answer:

Thank you for posting in XXXXXXX

During knee replacement surgery,the lymphatic channels which carry lymph to the lower limb gets damaged/cut and lead to edema of the corresponding limb.It is called lymphoedema.Sometimes,there will be infection of that limb which leads to severe swelling,pain and fever .

It is nice to hear that your DVT has been treated successfully.

The present complaints of swollen foot and radiating pain can be due to lymphoedema with associated infection.

You should ask for Colour Doppler of lower limb to differentiate DVT/Lymphoedema/Infection.

Initially,i prescribe antibiotics like Clindamycin capsules and anti inflammatory medicines to my patients with similar complaints.
Lower limb should be kept elevated.

You can also use Elastic crepe bandage for the lower limb, for additional benefits if there is no infection.

Hope, I answered your query.

If you come back with blood reports and Colour Doppler report, I will clarify further.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor